MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned device revealed that the pc400 pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully handled during removal of the introducer sheath, it may become kinked.If an attempt is then made to straighten the kink, damage such as a fracture may occur.The px slim delivery microcatheter (px slim) mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coils 400 (pc400s).During the procedure, while attempting to retract a pc400 introducer sheath from the pusher assembly upon advancing the pc400 into a px slim delivery microcatheter (px slim), the pc400 pusher assembly became kinked.Anticipating that the pc400 might have unintentionally detached, the physician removed the pc400.It was reported that the physician did not mention resistance while attempting to retract the pc400 introducer sheath and that the pc400 was still attached to its pusher assembly after removal.The procedure was completed using a new pc400 and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6870341
Report Number3005168196-2017-01601
Device Sequence Number873128
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/19/2024
Device Catalogue Number4002C1450
Device Lot NumberF72419
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2017
Initial Report FDA Received Date09/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1